Doctors Lounge - Orthopedics AnswersBack to Orthopedics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/01/2017.
Forum Name: Spinal problems and back pain
|gnatelee - Mon Apr 06, 2009 1:49 pm||
I am a 55 year old white female, 5'8" tall and 195lbs due to medications making me hungry. I was 217 and had lost 30lbs. Normal weight has always been around 140-145lbs.
My Father had Cervical Stenosis and Lower Lumbar Stenosis. He was always very private about his health so I do not know much more; he DID have surgery for the lumbar stenosis too late and became paralyzed from the waist down within a year. Diapers and catheter, bed-ridden.
I too, have been diagnosed with moderate Lower Lumbar Stenosis from L-1 thru S1. I was first diagnosed over 20 years ago. Just had an MRI last week and understand that said stenosis of the lower lumbar is still moderate but MRI showed some abnormalities this time. I do not know all the info, but I do know that for the last 3-4 years I have had to walk with a cane, take a myriad of narcotic meds to try to help with the constant pain and a muscle relaxant (Skelaxin) several times a day for this time period. I have even tried Methadone, which eleviated the pain, but left me, for lack of a better term "bumbling idiot". Since 1985 (approx) I have had over 5 'trigger point' injections and one epidural injection of steroids, which, as it turns out 'triggered' a manic psychosis for the day of the injection and for several days after. (Was only psychotic for first day.) I will not be having another epidural steriod injection, due to the side effect aforementioned and the procedure was extremely painful, almost intolerable. If I have another epidural injection of some sort, I will be asked to be given a strong sedative. Further, when I saw my Internal Med Doc last week, I told her of some new symptoms and she diagnosed Fibromyalgia, which I know nothing about, pain, I am familiar with.
I am also plaqued with Bi-Polar Disorder and ADD and this Disorder and the pain dictate my life. I am no longer in control.
Now, I have just begun to experience numbness in my R buttocks, topically and deep into the muscle. I was told that I had major issues with both L&R SI joints. If touched or palpitated these SI areas are again, extremely tender. Further, the 5 trigger point injections that I had over a period of several years, where given directly into the surrounding tissue.
I have also just found out from said MRI that I have discs bulging in the L1-L2, L3-L4, L5-S1. My Internal Medicine Doc is referring me to a 'Neuro-Surgeon', I beleive I will go to the same Doc that performed my Gamma Knife Procedure for my mengioma that surrounds the L olfactory groove, which has cause me to loose my sense of smell significantly.
I have many questions and just a few. I am overwhelmed with this information. My Father, who had a strong influence over me all of his life, NEVER wanted to have back surgery. Thus I am terrified of the experience. I have done quite a bit of research that suggests NOT to have surgery too soon, but not to allow nerve damage, which I beleive is occuring in my R buttock.(Wouldn't you know, I would have something wrong with my butt? (humor).
What can you tell me, without having knowledge of the Radiologist Report re my MRI that might be of good news? I live alone and I haven't been able to stand long enough to cook, do laundry, make my bed, daily activities for about 3 years now. I am living on Social Security Disability that allows me $1036.00 per month to live on, to include all expenses, insurance, co-insurance, prescriptions (Medicare Part D). I wish to stay independent, however, due to the high doses of hydrocodone, muscle relaxants and other meds (see med list) my Doc has asked me not to drive. I can not afford 'in home help' and I have 'too much money' to qualify for assistance.
I am up that creek without any paddles. Please tell me something, honestly, that I may look forward to regarding my personal health. I am not asking you to look into the 'smiley crystal ball'. Tell it to me straight, Doc.
|Tom Plamondon PA-C - Fri Apr 10, 2009 11:36 am||
Spinal stenosis can cause neurological problems. The question is whether the stenosis is central of peripheral. Meaning: is the central spinal canal narrowing or is the intervertebral foramen (openings where the nerve roots leave the spinal cord and vertebral column) pinching on nerves.
Usually with central stenosis, leg pain especially in the calves occurs with walking. This is called neurological claudication. Other symptoms can include back pain and ataxic gait and leg weakness. Central stenosis often affects both legs while peripheral stenosis or a pinched nerve causes symptoms down either leg.
Surgery is used as a last resort unless you are unable to pee or severe leg weakness to the point of not being able to stand or move from one place to another - these are worst case examples but do need surgical consideration.
You will be able to discuss all of this with the neurosurgeon during the consult.
Let us know how it goes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.